Thunderstorm Wind, Jackson
- When
- August 1, 2:05 PM MST
- Where
- Jackson County, 6.32 mi WSW of Long Valley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.438, -101.612
Wind gusts were estimated at 60 mph.
A severe thunderstorm quickly developed over Jackson County and produced strong wind gusts over southern portions of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm quickly developed over Jackson County and produced strong wind gusts over southern portions of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 1:04 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
204 PM MDT WED AUG 1 2012
.DISCUSSION...UPPER LEVEL ANALYSIS HAS BROAD RIDGE ACROSS THE
SOUTHERN PLAINS WITH FAIRLY ZONAL FLOW ACROSS THE FAR NORTHERN
TIER OF STATES. MONSOONAL MOISTURE PLUME STILL RESIDES FROM THE
FOUR CORNERS AREA INTO THE NORTHERN PLAINS. WEAK SHORTWAVE IN
ZONAL FLOW IS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE DAKOTAS. 16Z SURFACE ANALYSIS HAS CANADIAN HIGH PRESSURE
MOVING INTO THE NORTHERN ROCKIES AND NORTHERN PLAINS...WITH WEAK
LOW PRESSURE OVER SOUTH CENTRAL SOUTH DAKOTA. FRONTAL BOUNDARY IS
PRESENT ACROSS CENTRAL SOUTH DAKOTA EXTENDING SOUTHWEST INTO THE
NEBRASKA PANHANDLE. TEMPERATURES ARE IN THE 80S ACROSS NORTHWEST
SOUTH DAKOTA...AND AROUND 100 DEGREES ACROSS SOUTH CENTRAL SOUTH
DAKOTA. WINDS ARE OUT OF THE NORTH TO NORTHEAST BEHIND THE
BOUNDARY...AND OUT OF THE WEST TO SOUTHWEST AHEAD.
FRONTAL BOUNDARY...AND ASSOCIATED CONVECTION ALONG IT...IS
EXPECTED TO SLOWLY SHIFT EAST LATE THIS AFTERNOON AND INTO THE
EVENING HOURS. CAP HAS ERODED IN THE WARM SECTOR...AND STORMS HAVE
QUICKLY DEVELOPED ALONG THE BOUNDARY. MODERATE INSTABILITY AND
SHEAR ALONG AND SOUTH OF THE FRONTAL BOUNDARY WILL LIKELY PRODUCE
SOME STRONGER CONVECTION. WITH LARGE TEMP/TD SPREADS...STORMS WILL
BE HIGH BASED...WITH WIND AND HAIL THE MAIN CONCERN LATE THIS
AFTERNOON AND EVENING. STORMS SHOULD EXIT THE FORECAST AREA LATE
THIS EVENING...WITH LOW TEMPERATURES FALLING INTO THE UPPER 50S
TO UPPER 60S.
THURSDAY...A STRONG UPPER LOW WILL CROSS THE SOUTHERN CANADIAN
ROCKIES WITH ANOTHER SURFACE TROF PUSHING INTO OUR WESTERN ZONES
IN THE AFTERNOON. THERE IS SOME DISCREPANCY AMONG THE MODELS AS TO
HOW MUCH INSTABILITY THERE WILL BE ALONG/AHEAD OF THE SURFACE
BOUNDARY BUT SHOULD BE ENOUGH FOR SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON. SHEAR VALUES WILL BE SUFFICIENT FOR
SEVERE STORMS ACROSS MUCH OF WESTERN SOUTH DAKOTA. INSTABILITY
SHOULD INCREASE EVEN FURTHER THURSDAY EVENING AS LOW LEVEL JET
KICKS IN AHEAD OF A STRONG COLD FRONT.
FRIDAY...STRONG COLD FRONT WILL SWEEP THROUGH EARLY IN THE DAY
BRINGING GUSTY NW WINDS AND MUCH COOLER AIR INTO THE CWFA.
CYCLONIC FLOW ALOFT ACRS THE NRN PLAINS AS UPPER LOW CROSSES SRN
SASK WILL LEAD TO CHANCES FOR SHOWERS/TSTMS.
EXTENDED...POTENT DEEP UPPER LEVEL LOW NOW OVER THE PAC NW WILL DIVE
SE INTO THE NORTHERN PLAINS THIS WEEKEND...SETTING THE STAGE FOR
COOLER WEATHER INTO THE REGION SAT...WITH A WARMING TREND SUN INTO
NEXT WEEK PER RE-RESURGENCE OF THE WESTERN CONUS UPPER RIDGE. GEFS
ENSEMBLES COMBINED WITH ECMWF PROGS SUGGEST A POSSIBLE STRONGER
INFLUENCE TO THE HUDSON BAY/JAMES BAY UPPER LOW INTO THE NORTHERN
CONUS PER LOWER HEIGHT SIGNALS. HOWEVER...GIVEN THE PERVASIVE FLOW
PATTERN THIS SUMMER...ONE WOULD BE PRUDENT TO SIDE WITH A STRONGER
INFLUENCE OF THE WESTERN/MID CONUS UPPER RIDGE...SUPPORTING ABOVE
NORMAL TEMPS WITH NORMAL TO SLIGHTLY BELOW NORMAL PRECIP IN THE LONG
TERM. THE 00Z ECMWF SUGGESTED A STRONGER EASTWARD BIAS PER THE LONG
WAVE RIDGE AXIS...WHICH WOULD TEND TO SUPPORT SLIGHTLY BETTER
CHANCES FOR PRECIP EARLY TO MID NEXT WEEK. HOWEVER...A TREND TO
HEIGHT PATTERN PERSISTENCE IS FAVORED...ESP WITH THE ONGOING
WIDESPREAD CONUS DROUGHT.
SAT-SUN...RATHER POTENT MID LEVEL TROUGH WILL BE IN THE PROCESS OF
EXITING THE REGION SAT WITH THE ASSOCIATED TRIALING LL THERMAL
TROUGH EXPECTED OVER THE REGION. HAVE ADJUSTED TEMPS DOWN SAT 1-3
DEGREES GIVEN DECENT CAA/CURRENT GEFS H7 TEMP ANOMALY FIELDS WHICH
DEPICT 1 STD DEV BELOW NORMAL/AND A CURRENT WARM BIAS TO LOCAL
GUIDANCE...WHICH HAS WORKED WELL WITH A NEUTRAL TO WAA PATTERN.
OTHERWISE...NOT MUCH CHANGE SUN WITH SFC RIDGING AND DRY WEATHER
PREVAILING IN THE PERIOD.
MON-WED...DEEP LAYER RIDING FAVORED IN THE PERIOD. THE REGION WILL
REMAIN ON THE EDGE OF FAST FLOW ALOFT AND ASSOCIATED DISTURBANCES
ARE EXPECTED THROUGH THE FLOW ...WITH HE BEST CHANCES FOR LSA AND
ASSOCIATED CONVECTION REAMING NORTH OF THE FA. BETTER CHANCES FOR
CONVECTION LOOK TO ARRIVE BY MID NEXT WEEK WITH STRONGER SIGNALS FOR
RIDGE TOPPING DISTURBANCES EMANATING FROM THE SEMI-PERMANENT NE PAC
UPPER TROUGH...COUPLED WITH INCREASING MID LEVEL MOISTURE PER
MONSOON UPPER FETCH. CONTINUED TO SIDE FOR THE WARM SIDE OF
GUIDANCE...WHICH PLACES FORECASTED TEMPS ABOVE NORMAL FOR THE SEASON.
&&
.AVIATION...18Z TAF UPDATE
SCT TSRA WILL CONTINUE THIS AFT/EVE OVER WEST CENTRAL AND SOUTH
CENTRAL SD AS A FRONTAL BOUNDARY PUSHES THROUGH THE AREA. LCL IFR
VIS WILL BE POSSIBLE IN HEAVIER PRECIP. SOME STORMS MAY HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND STRONG WIND
GUSTS. CONVECTION WILL TREND SE OUT OF THE AREA THIS EVE...WITH
WINDS BECOMING LIGHT AND VARIABLE...THEN EVENTUALLY VEERING BACK
AROUND TO THE SE THUR AM.
&&
.FIRE WEATHER...
DECIDED TO GO WITH A FIRE WEATHER WATCH FOR THE LOWER ELEVATIONS OF
NORTHEASTERN WYOMING. EXPECT RELATIVE HUMIDITY VALUES TO FALL BELOW
15 PERCENT...HOWEVER THE WINDS WILL BE MARGINAL WITH ONLY A FEW
GUSTS OVER 25 MPH. HOWEVER WITH THE FRONTAL PASSAGE EXPECTED...POOR
RH RECOVERY THURSDAY NIGHT...AND ABOVE AVERAGE HIGHS...EXPECT A FIRE
WEATHER WATCH TO BE WARRANTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL.
&&
SHORT TERM...15
LONG TERM....JC
AVIATION...JCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 409 AM MDT WED AUG 1 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 409 AM MDT (509 AM CDT) WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS EASTWARD. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ACROSS MUCH OF WESTERN SOUTH DAKOTA...WITH THE MAIN THREATS FROM ANY SEVERE STORMS BEING DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1258 PM MDT WED AUG 1 2012 SDZ031-073-011930- PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 1258 PM MDT WED AUG 1 2012 AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WASTA...OR 37 MILES EAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WASTA... AND PORTIONS OF INTERSTATE 90 BETWEEN WASTA AND WALL... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 91 AND 109... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4425 10224 4400 10220 4399 10257 4420 10260 TIME...MOT...LOC 1858Z 264DEG 22KT 4410 10247 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 123 PM MDT WED AUG 1 2012 SDZ031-032-073-012000- HAAKON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 123 PM MDT WED AUG 1 2012 AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CREIGHTON...OR 31 MILES WEST OF PHILIP... MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CREIGHTON... GRINDSTONE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4444 10201 4412 10180 4403 10228 4430 10239 TIME...MOT...LOC 1923Z 250DEG 28KT 4421 10220 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
144 PM MDT WED AUG 1 2012
SDZ032-043-012015-
HAAKON SD-JACKSON SD-
144 PM MDT WED AUG 1 2012
AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MIDLAND...OR 15 MILES
NORTHEAST OF KADOKA...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MIDLAND...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4405 10148 4418 10117 4418 10105 4416 10103
4400 10104 4398 10105 4392 10137
TIME...MOT...LOC 1945Z 246DEG 14KT 4401 10132
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 4 SSE CREIGHTON 44.20N 102.18W
08/01/2012 E0.25 INCH PENNINGTON SD PUBLIC
0145 PM TSTM WND GST 3 SSE CREIGHTON 44.21N 102.18W
08/01/2012 E60.00 MPH PENNINGTON SD PUBLIC
0155 PM HAIL 4 NNW COTTONWOOD 44.02N 101.93W
08/01/2012 E1.00 INCH HAAKON SD TRAINED SPOTTER
&&
KCLARKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT WED AUG 1 2012
SDZ044-012045-
BENNETT SD-
213 PM MDT WED AUG 1 2012
AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SWETT...OR 12 MILES WEST OF MARTIN...MOVING
EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ALLEN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4313 10208 4313 10210 4329 10210 4333 10178
4311 10173 4308 10208
TIME...MOT...LOC 2013Z 258DEG 14KT 4319 10195
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 1 E SWETT 43.17N 101.93W
08/01/2012 E60 MPH BENNETT SD PUBLIC
&&
KCLARKThe Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392101.